Drug-induced gingival hyperplasia: phenytoin, cyclosporine, and nifedipine.

R. T. Butler, K. L. Kalkwarf, W. B. Kaldahl

Research output: Contribution to journalArticle

88 Citations (Scopus)

Abstract

This article has summarized observations and results of controlled laboratory and clinical studies of drug-induced gingival hyperplasia associated with phenytoin, cyclosporine, and nifedipine use. Furthermore, information regarding the pharmacologic aspects of these medications is presented. More information is needed for a greater understanding of drug-induced gingival hyperplasia. It appears that the primary preventive measure is to maintain a high standard of oral hygiene and the elimination of gingival irritation. As stated by Tyldesley and Rotter, because the structures of the three drugs are different, the gingival changes may result from a metabolic by-product rather than the drugs themselves. Similarly acting metabolites of all the drugs may be involved. Further laboratory investigations and controlled clinical trials are needed for more understanding of this phenomenon.

Original languageEnglish (US)
Pages (from-to)56-60
Number of pages5
JournalJournal of the American Dental Association (1939)
Volume114
Issue number1
DOIs
StatePublished - Jan 1987

Fingerprint

Gingival Hyperplasia
Phenytoin
Nifedipine
Cyclosporine
Pharmaceutical Preparations
Oral Hygiene
Controlled Clinical Trials

ASJC Scopus subject areas

  • Dentistry(all)

Cite this

Drug-induced gingival hyperplasia : phenytoin, cyclosporine, and nifedipine. / Butler, R. T.; Kalkwarf, K. L.; Kaldahl, W. B.

In: Journal of the American Dental Association (1939), Vol. 114, No. 1, 01.1987, p. 56-60.

Research output: Contribution to journalArticle

@article{c1407748ae95436395a2b5f023989838,
title = "Drug-induced gingival hyperplasia: phenytoin, cyclosporine, and nifedipine.",
abstract = "This article has summarized observations and results of controlled laboratory and clinical studies of drug-induced gingival hyperplasia associated with phenytoin, cyclosporine, and nifedipine use. Furthermore, information regarding the pharmacologic aspects of these medications is presented. More information is needed for a greater understanding of drug-induced gingival hyperplasia. It appears that the primary preventive measure is to maintain a high standard of oral hygiene and the elimination of gingival irritation. As stated by Tyldesley and Rotter, because the structures of the three drugs are different, the gingival changes may result from a metabolic by-product rather than the drugs themselves. Similarly acting metabolites of all the drugs may be involved. Further laboratory investigations and controlled clinical trials are needed for more understanding of this phenomenon.",
author = "Butler, {R. T.} and Kalkwarf, {K. L.} and Kaldahl, {W. B.}",
year = "1987",
month = "1",
doi = "10.14219/jada.archive.1987.0050",
language = "English (US)",
volume = "114",
pages = "56--60",
journal = "Journal of the American Dental Association",
issn = "0002-8177",
publisher = "American Dental Association",
number = "1",

}

TY - JOUR

T1 - Drug-induced gingival hyperplasia

T2 - phenytoin, cyclosporine, and nifedipine.

AU - Butler, R. T.

AU - Kalkwarf, K. L.

AU - Kaldahl, W. B.

PY - 1987/1

Y1 - 1987/1

N2 - This article has summarized observations and results of controlled laboratory and clinical studies of drug-induced gingival hyperplasia associated with phenytoin, cyclosporine, and nifedipine use. Furthermore, information regarding the pharmacologic aspects of these medications is presented. More information is needed for a greater understanding of drug-induced gingival hyperplasia. It appears that the primary preventive measure is to maintain a high standard of oral hygiene and the elimination of gingival irritation. As stated by Tyldesley and Rotter, because the structures of the three drugs are different, the gingival changes may result from a metabolic by-product rather than the drugs themselves. Similarly acting metabolites of all the drugs may be involved. Further laboratory investigations and controlled clinical trials are needed for more understanding of this phenomenon.

AB - This article has summarized observations and results of controlled laboratory and clinical studies of drug-induced gingival hyperplasia associated with phenytoin, cyclosporine, and nifedipine use. Furthermore, information regarding the pharmacologic aspects of these medications is presented. More information is needed for a greater understanding of drug-induced gingival hyperplasia. It appears that the primary preventive measure is to maintain a high standard of oral hygiene and the elimination of gingival irritation. As stated by Tyldesley and Rotter, because the structures of the three drugs are different, the gingival changes may result from a metabolic by-product rather than the drugs themselves. Similarly acting metabolites of all the drugs may be involved. Further laboratory investigations and controlled clinical trials are needed for more understanding of this phenomenon.

UR - http://www.scopus.com/inward/record.url?scp=0023173588&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=0023173588&partnerID=8YFLogxK

U2 - 10.14219/jada.archive.1987.0050

DO - 10.14219/jada.archive.1987.0050

M3 - Article

C2 - 3468168

AN - SCOPUS:0023173588

VL - 114

SP - 56

EP - 60

JO - Journal of the American Dental Association

JF - Journal of the American Dental Association

SN - 0002-8177

IS - 1

ER -